Alert archive / Maine / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 8, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 2, 2016, 1:03 PM EDT for Aroostook County, Maine. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2016, 1:03 PM EDT (17:03 UTC)
- Expired
- Jul 2, 2016, 1:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 16 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 1:06 PM EDT | HAIL 1 | 2 Ne Houlton, ME | VIA MEDIA FB PAGE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 5.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 475 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
203 WUUS51 KCAR 021703 SVRCAR MEC003-021730- /O.NEW.KCAR.SV.W.0008.160702T1703Z-160702T1730Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME 103 PM EDT SAT JUL 2 2016 THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE... * UNTIL 130 PM EDT * AT 102 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HOULTON... MOVING NORTHEAST AT 60 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...TRAINED WEATHER SPOTTERS. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... HOULTON...HODGDON...LITTLETON AND LUDLOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4617 6795 4627 6779 4622 6778 4607 6779 TIME...MOT...LOC 1702Z 222DEG 53KT 4617 6778 HAIL...1.00IN WIND...<50MPH $$ DUDA
1 follow-up statement
683
WWUS51 KCAR 021726
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
126 PM EDT SAT JUL 2 2016
MEC003-021735-
/O.EXP.KCAR.SV.W.0008.000000T0000Z-160702T1730Z/
AROOSTOOK ME-
126 PM EDT SAT JUL 2 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN AROOSTOOK COUNTY
WILL EXPIRE AT 130 PM EDT...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4617 6795 4627 6779 4622 6778 4607 6779
TIME...MOT...LOC 1722Z 222DEG 53KT 4617 6778
$$
DUDAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 12:07 PM EDT, 56 minutes earlier.
Area forecast discussion, Jul 2, 12:07 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1207 PM EDT SAT JUL 2 2016
.SYNOPSIS...
A cold front will cross the region this afternoon. The front
will usher in cooler and less humid conditions for the remainder
of the holiday weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Update...
A cold front will cross the region this afternoon, while an upper
low approaches northern Maine. A disturbance rotating around the
upper low will also cross the region this afternoon. Temperatures
aloft will cool this afternoon along with steepening mid level
lapse rates which will increase instability.
Showers/thunderstorms are expected across the region this
afternoon, most numerous across northern and eastern portions of
the forecast area where gusty winds and hail are possible with the
stronger storms. Afternoon high temperatures are expected to
range from the upper 60s to lower 70s north, to the mid to upper
70s Downeast. Have updated the forecast to adjust for current
conditions along with afternoon temperatures, cloud cover and
shower/thunderstorm chances.
Previous Discussion...
Behind the front, breezy and cooler conditions follow with lower
humidity. Post-frontal showers may linger in Northern Aroostook
into the early evening. Breezy and cooler conditions follow
tonight with lows dropping into the upper 40s to lower 50s.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Upr lvl low wl continue to spin acrs ern Quebec on Sunday with s/wv
spokes rotating arnd the parent low. Showers will lkly dvlp acrs the
north drg the day as diurnal htg dvlps wk instability in nw flow.
Srn zones wl be far enuf rmvd fm vort center to lead to a dry and
fairly sunny day on Sunday. Temps acrs interior downeast shud appch
80F by aftn with nr 70F elsewhere.
Nw flow continues thru the short term with near normal temps
continuing into the middle of the week. Isold shower chcs wl be the
norm each aftn through Mon as s/wvs continue to rotate thru.
Instability wl be meager thus only expecting showers with little chc
for thunder.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Hipres begins to build into CWA by mid-week with dry wx expected
thru Wed mrng. Next system wl begin to encroach in fm the north Wed
aftn with isold showers overspreading the region as cdfnt mvs thru
Thur into Thur ngt. Hv retained thunder mention Thur aftn but expect
that instability wl wane Thur ngt and hv just mentioned showers at
this time in wake of fropa per latest GFS and EC.
Off and on showers wl continue thru the end of the week in fairly
zonal flow with wk wvs zipping acrs. Expect Wed and Thur to be in
the 80s area-wide, tho onshore flow wl lkly keep immediate coast in
the lwr 70s.
&&
.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: Variable conditions, briefly ranging from MVFR to
LIFR, will occur with any showers and thunderstorms this
afternoon. Gusty winds and hail could also occur with stronger
storms. Otherwise, VFR conditions are expected this afternoon
through tonight.
SHORT TERM: VFR expected into the middle of the week, though
brief MVFR ceilings may affect northern terminals on Sunday.
&&
.MARINE...
NEAR TERM: A marginal Small Craft Advisory remains in effect for
the waters until 6 PM. Isolated to scattered showers and
thunderstorms are possible this afternoon which could produce
locally higher winds and seas. Areas of fog will also limit
visibilities this afternoon. Marginal Small Craft Advisory
conditions could persist tonight.
SHORT TERM: There is an outside chance that marginal SCA
conditions may exist Sun afternoon. Remainder of the short term
period will be below small craft levels.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for
ANZ050>052.
&&
Near Term...Norcross/MCW
Short Term...Farrar
Long Term...Farrar
Aviation...Norcross/Farrar
Marine...Norcross/FarrarHazardous weather outlook, Jul 2, 4:12 AM EDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 412 AM EDT SAT JUL 2 2016 MEZ002-005-006-011-016-017-030-032-030815- NORTHEAST AROOSTOOK-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON- COASTAL WASHINGTON-NORTHERN WASHINGTON- 412 AM EDT SAT JUL 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR DOWNEAST MAINE AND NORTHERN MAINE. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT WILL CROSS EARLY THIS AFTERNOON. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ALONG THE FRONT WITH HAIL AND POTENTIALLY DAMAGING WINDS. THE BIGGEST RISK IS LIKELY FOR INTERIOR WASHINGTON COUNTY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ001-003-004-010-015-029-031-030815- NORTHWEST AROOSTOOK-NORTHERN SOMERSET-NORTHERN PISCATAQUIS- CENTRAL PISCATAQUIS-SOUTHERN PENOBSCOT-COASTAL HANCOCK- SOUTHERN PISCATAQUIS- 412 AM EDT SAT JUL 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...FAR NORTHERN MAINE...INTERIOR DOWNEAST MAINE...NORTH CENTRAL MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ050>052-030815- COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 412 AM EDT SAT JUL 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 1:51 PM EDT | Special Weather Statement | CAR | 24 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.